MAUDE Adverse Event Report: ABBOTT VASCULAR TREK RX; CORONARY DILATATION CATHETER

ABBOTT VASCULAR TREK RX; CORONARY DILATATION CATHETER
Model Number 1012272-30
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Vessel Or Plaque, Device Embedded In (1204)
Date of Event 01/23/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The device is expected to be returned for investigation.It has not yet been received.A follow-up report will be submitted with all additional relevant information.The 2.5x38 mm xience xpedition stent referenced is being filed under a separate medwatch report number.
 
Event or Problem Description
It was reported that the 2.5x30 mm trek dilatation catheter was inflated three times in the calcified mid left anterior descending (lad) coronary artery.It was inflated at 14 atmospheres (atms), 20 atms and 18 atms when the trek ruptured.During removal of the trek, the balloon separated and remained in the artery.Attempts made to remove/snare out the separated segment of the trek were not successful.A vessel perforation occurred in the mid lad during use of a non-abbott dilatation catheter, but the patient remained stable.The 2.5x38 mm xience xpedition stent was deployed at 12 atms for 15 sec, then 12 atm for 22 sec, then 20 atm for 15 sec, and 5 atm for 11 sec in the mid lad over the separated trek balloon; however, the stent delivery system (sds) did not fully deflate and was difficult to remove from the guide catheter, so the sds and guide catheter were removed together as a unit.The patient remained stable.A 3.5x38 mm xience xpedition stent was implanted in the proximal lad and a 4.0x12 mm xience xpedition stent was implanted in the ostial left main coronary artery.A 4.0 x 18 mm xience xpedition stent was implanted in the predilated left main to left circumflex.After post dilatation of the 4.0x18 mm xience xpedition stent using a non-abbott dilatation catheter, the blood pressure dropped and cardiac arrest occurred.There was no reflow in the lad.The patient was ventilated and three doses of epinephrine were administered, but the blood pressure was gone.No further attempts to resuscitate the patient were performed because the patient was a do not resuscitate.The patient expired.No additional information was provided.
 
Event or Problem Description
N/a.
 
Additional Manufacturer Narrative
Visual and sem inspection/analysis were performed on the returned device.The reported balloon rupture and separation were confirmed.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history of the reported lot did not indicate a lot specific quality issue.The investigation determined the reported balloon rupture appears to be related to user error/operational context as it was reported that the balloon dilatation catheter (bdc) was overinflated twice to 20 atmospheres (atms) and 18 (atms) when the trek ruptured.It should be noted that the coronary dilatation catheters (cdc), trek rx and mini trek rx, global, instructions for use states: balloon pressure should not exceed the rated burst pressure (rbp).In this case, it is likely that the violations to the ifu contributed to the reported balloon rupture as it was inflated once at normal rbp and then two additional times above rbp and then the balloon ruptured.Additionally, the balloon likely interacted with the anatomy and/or accessory device at the ruptured location and ultimately separated during removal.The reported patient effects of device embedded in the vessel and additional treatment appear to be related to operational context.There is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.

Brand Name
TREK RX
Common Device Name
CORONARY DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
MDR Report Key9707723
Report Number2024168-2020-01471
Device Sequence Number3654882
Product Code LOX
UDI-Device Identifier08717648138324
UDI-Public08717648138324
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K103110
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2022
Device Model Number1012272-30
Device Catalogue Number1012272-30
Device Lot Number90905G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/04/2020
Initial Date Received by Manufacturer 01/29/2020
Supplement Date Received by Manufacturer05/06/2020
Initial Report FDA Received Date02/13/2020
Supplement Report FDA Received Date05/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
XIENCE XPEDITION 2.5X38
Outcome Attributed to Adverse Event Required Intervention;
Patient Age82 YR
Patient Weight48